Kansas, 2021

Hail and Damaging Winds in Kansas, August 12, 2021

August 12, 2021 · NWS DDC · 4 events in 1 county or zone

Isolated storms developed across northern counties along a surface boundary once again with isolated hail reports from them. Ample CAPE due to the intense heating of the afternoon was present, but weak shear and moderate lapse rates kept these storms as low grade severe during the late afternoon and evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Isolated storms developed across northern counties along a surface boundary once again with isolated hail reports from them. Ample CAPE due to the intense heating of the afternoon was present, but weak shear and moderate lapse rates kept these storms as low grade severe during the late afternoon and evening hours. The storms weakened towards sunset and dissipated shortly after before midnight.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 12, 3:27 PM CST, 2 hours 18 minutes earlier.

Area forecast discussion, Aug 12, 3:27 PM CST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
427 PM CDT Thu Aug 12 2021

...updating aviation section...

.SHORT TERM...(This evening through Friday)
Issued at 220 PM CDT Thu Aug 12 2021

A stationary surface front was located just north of a line
extending from near Scott City to near Hays. Surface dew points
averaged in the upper 50s over the far southwest section of the
forecast area south of the boundary - to the mid/upper 60s over
the lower plains mainly east of highway 283. A generally similar
mesoscale environment exists Today as we saw yesterday, which
brought slow developing but deep convective updrafts with a
marginal severe wind risk. There are a few notable differences
with respect to how the convective allowing models evolve this
evening. The HRRR is different than the 4km NAM/ARW solutions
which quickly convect all along the front by 4 pm in that it only
convects this afternoon in the area of enhanced surface
convergence over the southwest counties (base of the surface
trough or weak low pressure). Looking beyond this evening's
isolated severe risk, the potential exists for the eastern
periphery of the DDC forecast area to be along a possible central
KS overnight MCS. Similar challenges will be posed for Friday's
forecast however the opportunity for severe risk will likely be
not as high as the threat area is more likely to be over the
southwest third or so of the forecast area as more of central
Kansas becomes under the influence of post frontal easterly
surface flow. Cooler afternoon highs also over portions of central
Kansas may not exceed the upper 80s.

.LONG TERM...(Friday night through Thursday)
Issued at 220 PM CDT Thu Aug 12 2021

The post frontal easterly upslope flow regime may remain in
place, providing thunderstorm chances to persist through much of
the weekend. Another benefit to the regime will again be not as
hot temperature each afternoon. The range of temperatures for
saturday and Sunday from the models and mos top out in the mid
90s at DDC, with many of the models supporting temperatures not
exceeding upper 80s. Much of that will depend of potential outflow
boundaries and afternoon cu/cloud cover however it is still near
or just cooler than climatology for late August. The period of the
first half of next week looks potential quite dry and lacking any
potential for widespread organized convection, probably through
about at least Wednesday, with a warming trend placing highs
squarely back in the 90s. The ECMWF/FV3,GFS/Canadian all develop
another well developed upper synoptic trough over the northern
Rockies which places sw Kansas in sort of a hot dry southerly wind
regime with incrementally warming temps - but we cannot still
rule out moisture advection though the panhandles in that pattern
however mesoscale features are impossible to resolve that far out.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 402 PM CDT Thu Aug 12 2021

Convection continues to expand in areal coverage as outflow helps
trigger/initiate new cells along the surface stationary boundary
near the highway 4 corridor. Deep shear is non-existent with
respect the the thunderstorms environment  and motions are random
with propagation on outflow expected to continue through the
evening. Skill at determining the timing and duration of impacts
at any given terminal are low, however the main impacts would be
lightning and locally brief heavy rainfall. A lesser very small
chance exists for strong downburst winds to 60 mph. Through the
overnight hours, there is not a high Chance of any widespread
stratus producing ceilings or fog development in this otherwise
warm surface airmass.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  67  90  65  87 /  40  40  30  40
GCK  63  89  63  87 /  30  40  30  30
EHA  64  90  62  89 /  20  30  20  20
LBL  65  91  64  89 /  20  30  20  30
HYS  66  85  63  85 /  70  40  40  40
P28  71  94  68  88 /  40  40  30  50

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Russell
LONG TERM...Russell
AVIATION...Russell
Hazardous weather outlook, Aug 12, 1:23 AM CST, 16 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
223 AM CDT Thu Aug 12 2021

KSZ030-031-043>046-061>066-074>081-084>090-130730-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
223 AM CDT Thu Aug 12 2021 /123 AM MDT Thu Aug 12 2021/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

There is a marginal risk for isolated to widely scattered severe
thunderstorms across central and a small portion of southwest
Kansas later this afternoon into this evening. The potential
hazards will be up to quarter size hail and damaging winds in
excess of 60 mph.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Limited risk
* Excessive heat: Elevated risk
* Non-thunderstorm wind: Limited risk

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Days 2-7 Discussion
-------------------

Additional rounds of isolated to widely scattered thunderstorms will
be possible each day through Sunday. Some storms may be strong to
marginally severe Friday.

Days 2-7 Hazards
----------------
* Friday
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk
  - Non thunderstorm wind: Limited risk

* Saturday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk

* Sunday
  - Non thunderstorm wind: Limited risk

* Monday
  - Non thunderstorm wind: Limited risk

* Tuesday
  - Non thunderstorm wind: Limited risk

* Wednesday
  - Non thunderstorm wind: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed northeast of a Garden City to
Medicine Lodge line generally after 4 PM CDT.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Local storm report, Aug 12, 4:09 PM CST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
509 PM CDT THU AUG 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             4 W WAKEENEY            39.02N 99.95W
08/12/2021  M0.70 INCH       TREGO              KS   PUBLIC

&&

RB
Special weather statement, Aug 12, 4:25 PM CST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Dodge City KS
525 PM CDT Thu Aug 12 2021

KSZ043-044-063-122300-
Finney KS-Lane KS-Scott KS-
525 PM CDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of north central
Finney, southern Scott and southwestern Lane Counties through 600 PM
CDT...

At 524 PM CDT, Doppler radar was tracking a strong thunderstorm near
Modoc, moving west at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of north central
Finney, southwestern Lane and southern Scott Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3834 10060 3818 10068 3827 10112 3855 10113
TIME...MOT...LOC 2224Z 103DEG 11KT 3841 10108

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

SPRINGER
Local storm report, Aug 12, 4:30 PM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
530 PM CDT THU AUG 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             4 W WAKEENEY            39.02N 99.95W
08/12/2021  M0.70 INCH       TREGO              KS   PUBLIC

&&
Special weather statement, Aug 12, 4:58 PM CST, 47 minutes before
Special Weather Statement
National Weather Service Dodge City KS
458 PM MDT Thu Aug 12 2021

KSZ061-122330-
Hamilton KS-
458 PM MDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of northern Hamilton
County through 530 PM MDT...

At 458 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Coolidge. This storm was nearly stationary.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Coolidge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3826 10204 3826 10167 3803 10162 3794 10204
TIME...MOT...LOC 2258Z 079DEG 4KT 3811 10189

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

SPRINGER
Special weather statement, Aug 12, 5:04 PM CST, 41 minutes before
Special Weather Statement
National Weather Service Dodge City KS
604 PM CDT Thu Aug 12 2021

KSZ031-122330-
Ellis KS-
604 PM CDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of northwestern Ellis
County through 630 PM CDT...

At 604 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Catherine. This storm was nearly stationary.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northwestern Ellis
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3901 9916 3888 9945 3906 9953 3913 9933
      3913 9927
TIME...MOT...LOC 2304Z 063DEG 1KT 3905 9932

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

SPRINGER
Special weather statement, Aug 12, 5:31 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Dodge City KS
631 PM CDT Thu Aug 12 2021

KSZ031-130000-
Ellis KS-
631 PM CDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of central Ellis County
through 700 PM CDT...

At 631 PM CDT, Doppler radar was tracking a strong thunderstorm near
Catherine, moving east at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Victoria, Catherine, Emmeram and Toulon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3886 9951 3905 9947 3903 9909 3880 9915
TIME...MOT...LOC 2331Z 284DEG 9KT 3896 9931

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

SPRINGER

The radar

The Dodge City radar (KDDC), 133 km away, was scanning. The volume nearest the first event began at 23:46 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Ellis

When
August 12, 5:45 PM CST
Where
Ellis County, 1.75 mi SW of Hays
Measured
64 kt (74 mph) measured gust
Reported by
Mesonet
Coordinates
38.850, -99.340

Hail, Ellis

When
August 12, 5:55 PM CST
Where
Ellis County, 2.76 mi N of Hays
Measured
1 in hail
Reported by
Public
Coordinates
38.910, -99.320

Thunderstorm Wind, Ellis

When
August 12, 5:55 PM CST
Where
Ellis County, 2.76 mi N of Hays
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.910, -99.320

Winds were estimated to be near 60 MPH.

Hail, Ellis

When
August 12, 6:02 PM CST
Where
Ellis County, 0.69 mi N of Hays
Measured
1 in hail
Reported by
Social Media
Coordinates
38.880, -99.320

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 983138, 983139, 983140, 983141.